Coadministration of flu, pneumococcal vaccine increases risk of febrile seizure

March 15, 2011

Children 6 to 23 months of age who receive trivalent inactivated flu vaccine concurrently with the 13-valent pneumococcal conjugate vaccine are at increased risk of febrile seizures, according to researchers at the CDC and Harvard Medical School.

Children 6 to 23 months of age who receive trivalent inactivated flu vaccine (TIV) concurrently with the 13-valent pneumococcal conjugate vaccine (PCV13) are at increased risk of febrile seizures, according to researchers at the Centers for Disease Control and Prevention (CDC) in Atlanta and Harvard Medical School in Boston.

Frank DeStefano, MD, MPH, director of the CDC’s Immunization and Safety Office, and Grace M. Lee, MD, MPH, assistant professor of Population Medicine at Harvard Medical School, presented their findings at a recent meeting of the CDC’s Advisory Committee on Immunization Practices (ACIP) in Atlanta. DeStefano noted that fever after vaccination is common and might increase the risk of febrile seizures. He estimated that when given concurrently, TIV and PCV13 might account for approximately 60 seizures per 100,000 children and that such seizures typically occur the day after vaccination.

Preliminary results from the Vaccine Safety Datalink suggest that unless administered concurrently with PCV13, the 2010/2011 TIV used in the United States is not associated with an increased risk of febrile seizures in children 6 to 23 months of age.

DeStefano put these findings into perspective. “Febrile seizures associated with vaccine administration are associated with a good prognosis, although they can scare parents and caregivers,” he said.